A 2.5-year-old Chinese shar-pei was prescribed cefpodoxime and ketoconazole for superficial pyoderma/dermatomycosis. A week after starting antimicrobial therapy, colchicine was prescribed because of owner concern about clinical signs compatible with familial shar-pei fever, of which the dog had a presumptive history.
An initial dose of 0.025 mg/kg PO every 2 days was tolerated; after a week, it was increased to once a day. Within days, the dog developed inappetence, vomiting, and diarrhea. It also exhibited musculoskeletal signs—most notably weakness, hyperpathia, inability to navigate stairs, and abnormal sitting postures, seemingly to achieve comfort. Presumptive diagnoses, based on physical examination and clinicopathologic findings, were necrotizing myopathy; acute hepatopathy; and GI toxicity secondary to colchicine and transient cortisol suppression by ketoconazole.
All medications were discontinued. GI signs and myopathy resolved; however, liver enzyme elevations and erythrocyte microcytosis continued. Hyperbilirubinemia developed; this prompted laparoscopic liver biopsies. Histology results—primarily hepatocyte metaphase arrest and ring mitoses—were compatible with colchicine hepatotoxicity in humans. Clinical signs and clinicopathologic abnormalities gradually resolved over 3 months.
Because ketoconazole and colchicine use similar metabolic pathways, the postulated cause was an adverse reaction between the drugs that caused toxic colchicine concentration. Colchicine is metabolized by cytochrome P450 and is a substrate of MDR1; the dog tested negative for the canine MDR1 loss of function mutation. An idiosyncratic drug reaction could not be ruled out, but the more likely adverse drug interaction highlighted the need for vigilance when using multidrug therapy.